Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 4, 2002

Exercise and Sports

Question from Colorado, USA:

My 13 year old son, who has had diabetes for six years, has been on a pump with great results for a couple of years, and he's big into sports. He has joined the school's wrestling team, so at practice he takes his pump off. Practice is very rough and lasts about two hours. He can start with a blood sugar of around 80 mg/dl [4.4 mmol/L] and go up to 400 mg/dl [22.2 mmol/L] in 45 minutes. We treat the highs, recheck several more times at practice, and his blood sugar are usually back to normal about a half hour after practice. He goes high at the matches also, but leaves the pump on until time for him to wrestle. We check him about an hour before he is to start so we have time to treat for a high, but the insulin doesn't seem to work. He did the same thing during baseball, but not as badly. During the summer, he takes his pump off at the pool and swims for four to five hours, but still has to eat a lot to keep his blood sugar up. Could this be from adrenalin? What do we do?

Answer:

If you test his blood sugar forty minutes after he disconnects and it is over 400 mg/dl [22.2 mmol/L], he should not continue wrestling, but he should re-connect his infusion set and give insulin to cover the high blood sugar, then rest until his blood sugar comes down. If you mean his blood sugar is over 400 mg/dl [22.2 mmol/L], forty minutes after re-connection, then that means he has been off the insulin pump for too long.

I think you need to look at doing a blood sugar about 40 minutes after disconnecting and if it is too high, he needs to follow the above guidelines. Your best bet over all is to discuss this with your son’s diabetes team. If he is wrestling or practicing with a blood sugar over 400 mg/dl [22.2 mmol/L], I bet he does not feel too great.

LSF

[Editor’s comment: A blood sugar this high causes some insulin resistance, and it takes a lot more insulin than you think to bring it down. I have seen this phenomenon frequently in teens who wrestle, and it probably is due to an epinephrine rush or dehydration. Make sure he has plenty of fluids and insulin on board before starting.

SS]